Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Baltimore/Washington

April 23, 2004Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 23, 2004, 5:20 PM EDT for Frederick County, Maryland. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 5:20 PM EDT (21:20 UTC)
Expired
Apr 23, 2004, 6:15 PM EDT
In force
55 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

The radar

The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS51 KLWX 232120
SVRLWX
MDC021-232215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 PM EDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 615 PM EDT.

* AT 520 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 2 MILES NORTHEAST OF UTICA TO ARNOLDTOWN...
  MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRADDOCK
  HEIGHTS...FREDERICK AND WALKERSVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3959 7738 3938 7766 3940 7717 3948 7713
          3960 7724

$$
MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 23, 4:10 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...COR SHORT TERM DAYS
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST FRI APR 23 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SEVERE THUNDERSTORM WATCH FOR MUCH OF THE FORECAST AREA THROUGH
7:00 PM...

WATER VAPOR SHOWS AN UPPER LOW OVER THE FOUR CORNERS REGION...AS A
NORTHERN STREAM VORTICITY AXIS PUSHES SOUTHEAST INTO THE WESTERN
GREAT LAKES WITHIN THE NORTHERN STREAM. MEANWHILE...A SHORTWAVE IS
MAKING PROGRESS NORTHEAST FROM THE TENNESSEE VALLEY WITHIN SOUTHWEST
FLOW ALOFT. 300MB ANALYSIS SHOWS A 120KT JET CONTINUES TO TRAVERSE
THE EASTERN GREAT LAKES REGION TO OUR NORTH. 11Z SURFACE ANALYSIS
SHOWS PLACES 1028MB HIGH PRESSURE SOUTHEAST OF THE HUDSON BAY. A
STALLED FRONTAL BOUNDARY STRETCHES ACROSS THE TENNESSEE VALLEY TO A
1016MB LOW OVER WEST-CENTRAL PENNSYLVANIA...THEN SAGS SOUTHEAST INTO
THE NORTHEAST FORECAST AREA.

SOME ASPECTS OF THE MESOSCALE ENVIRONMENT APPEAR FAVORABLE...WHILE
OTHERS ARE NOT IMPRESSIVE. INSTABILITY APPEARS TO BE THE MAIN
LIMITING FACTOR AT THIS TIME...WHILE MODELS POSSIBLY OVERDOING
CAPES. 1831Z DCA MODIFIED ACARS SOUNDING (82/58F) REVEAL BETWEEN
500-700 SBCAPE. ACARS HODOGRAPHS ARE LONG AND SHOW LITTLE LOW LEVEL
SHEAR. THIS WOULD SUPPORT LINEAR ORGANIZATION RATHER THAN ROTATING
STORMS. LAPSE RATES ARE DECENT...WITH 850-700MB LAPSE RATE OF 6-7
C/KM AND 700-500MB LAPSE RATES OF 5-6KM. DEWPOINT DEPRESSIONS
(INVERTED-V) WOULD SUPPORT DECENT DOWNDRAFTS AS WELL.

ALWAYS TRICKY WHEN CONVECTION ARRIVES AT THE MOUNTAINS AND
DISORGANIZES SUCH AS WHAT IS CURRENTLY OCCURRING. EARLIER RADAR
RETURNS SHOWED BOWING SEGMENTS...WHICH MAY REFORM AS THE CONVECTIVE
VORTEX REACHES THE INSTABILITY AXIS EAST OF THE MOUNTAINS.

COLD FRONT IS EXPECTED TO PUSH THROUGH FROM THE NORTH
OVERNIGHT...WHICH WILL BRING DRY ADVECTION INTO THE REGION. AM A BIT
CONCERNED WITH THE RAINS...THAT IF THE WINDS ARENT AS STRONG AS
ADVERTISED LATE TONIGHT...SOME FOG MAY REFORM. OTHERWISE...AS THE
MIDLEVEL WAVE ACROSS THE WESTERN GREAT LAKES CONTINUES TO PUSH
THROUGH THE REGION...SUBSIDENCE IS EXPECTED TO DRY US OUT...YIELDING
A SUNNY...YET BREEZY AND COOLER DAY SATURDAY.

ROGOWSKI

&&

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...
SFC HIGH IS PROGGED TO BUILD INTO THE EASTERN GREAT LAKES WI WEAK
CAA AND GOOD MID LEVEL DRYING ACROSS THE CWA BY SATURDAY NIGHT. THEN
THE SFC HIGH WILL MOVE SOUTHEASTWARD OFF THE SOUTHERN NEW ENGLAND
COAST SUNDAY AND WI AN EAST TO SOUTHEAST LOW-LEVEL FLOW  (BRING IN
MARINE AIR ACROSS THE CWA). EXPECT LOW CLOUDS AND COOLER
TEMPERATURES SUNDAY. THEN A LONGWAVE TROUGH IS PROGGED TO MOVE
ACROSS THE EASTERN CONUS MONDAY. MODELS CONTINUE TO SLOW DOWN THE
NEXT SYSTEM WI A MORE AMPLIFIED SOLUTION. ATTM FRONT LOOKS TO MOVE
ACROSS THE CWA LATE SUNDAY NIGHT AND MONDAY WITH A DECENT CHANCE FOR
THUNDERSTORMS. TROUGH AXIS CROSSES THE REGION TUESDAY WITH CLOUDS
AND A FEW REMNANT SHOWERS. SFC HIGH THEN BUILDS IN ACROSS THE REGION
WEDNESDAY AND THURSDAY...FOR DRIER AND SEASONABLE WX. ND

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.
MD...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
     WASHINGTON.
VA...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM ALL COUNTIES EXCEPT
     HIGHLAND.
WV...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM FOR
     MORGAN...BERKLEY...AND JEFFERSON COUNTIES.
MARINE...SEVERE THUNDERSTORM WATCH THROUGH 7:00 PM.
Hazardous weather outlook, Apr 23, 12:50 PM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1250 PM EDT FRI APR 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-241000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE
STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE IN THE AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, Apr 23, 1:22 PM EDT, 3 hours 58 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT FRI APR 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-232200-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL THIS
AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS
MAY CONTAIN GUSTY WINDS AND LARGE HAIL. THE THREAT OF SEVERE WEATHER
WILL END WITH THE COLD FRONTAL PASSAGE DURING THE EVENING.

ROGOWSKI
Special weather statement, Apr 23, 4:04 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT FRI APR 23 2004

MDZ004-005-009-010-232100-
CARROLL MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-

...STRONG THUNDERSTORM DEVELOPING ON THE FREDERICK AND MONTGOMERY
COUNTY LINE...

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM NEAR DAMASCUS. THIS STORM IS MOVING TO
THE NORTHEAST AT AROUND 20 MPH.

NEW MARKET...GREEN VALLEY...FRIENDSHIP...MOUNT AIRY...AND DAMASCUS
WILL BE AFFECTED BY THIS STORM THROUGH 500 PM. GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED. RESIDENTS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Apr 23, 4:39 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT FRI APR 23 2004

VAZ028-030-031-041-042-WVZ053-232130-
CLARKE VA-FAUQUIER VA-FREDERICK VA-JEFFERSON WV-LOUDOUN VA-WARREN VA-

...STRONG THUNDERSTORMS NEAR WINCHESTER...

AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE FROM NORTH OF WINCHESTER TO FRONT ROYAL.
THIS ACTIVITY WAS MOVING TO THE NORTHEAST AT 25 MPH.

FRONT ROYAL...WINCHESTER...BERRYVILLE...RIPPON...DELAPLANE...AND
PHILOMONT ARE IN THE PATH OF THESE STORMS THROUGH 530 PM. GUSTY WINDS
TO 50 MPH...SMALL HAIL AND DANGEROUS LIGHTNING ARE POSSIBLE.
RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:05 PM EDTSevere Thunderstorm WarningLWXBaltimore40 min
Apr 23, 6:44 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's61 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.